Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 249, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2016, 5:00 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2016, 5:00 PM MDT (23:00 UTC)
- Expired
- Jul 29, 2016, 5:30 PM MDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The Rapid City radar (KUDX), 154 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:00 PM MDT | TSTM WND GST 60 | 4 W Gordon, NE | |
| Jul 29, 5:13 PM MDT | HAIL 1.5 | 19 Sw Merriman, NE | |
| Jul 29, 5:30 PM MDT | HAIL 1.5 | 21 Sw Merriman, NE | PEA TO PING PONG SIZE HAIL COVERED GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 3:27 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
444
WUUS53 KLBF 292300
SVRLBF
NEC031-161-292330-
/O.NEW.KLBF.SV.W.0249.160729T2300Z-160729T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM MDT FRI JUL 29 2016
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
* UNTIL 530 PM MDT
* AT 459 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORDON...
MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GORDON...CLINTON...SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...
IRWIN...ROCK HILL AND BAYONNE.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 97 AND 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4275 10241 4293 10239 4295 10192 4268 10194
TIME...MOT...LOC 2259Z 272DEG 21KT 4284 10230
HAIL...1.00IN
WIND...60MPH
$$
POWER1 follow-up statement
132
WWUS53 KLBF 292317
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
517 PM MDT FRI JUL 29 2016
NEC031-161-292330-
/O.CON.KLBF.SV.W.0249.000000T0000Z-160729T2330Z/
SHERIDAN NE-CHERRY NE-
517 PM MDT FRI JUL 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN SHERIDAN AND NORTHWESTERN CHERRY COUNTIES...
AT 516 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
GORDON...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GORDON...SHELL LAKE STATE WILDLIFE MANAGEMENT AREA...IRWIN...
ROCK HILL AND BAYONNE.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 103 AND 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4274 10227 4293 10226 4295 10192 4268 10194
TIME...MOT...LOC 2316Z 272DEG 21KT 4284 10216
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
POWERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:29 PM MDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 29, 3:29 PM MDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 429 PM CDT FRI JUL 29 2016 .UPDATE... Issued at 428 PM CDT Fri Jul 29 2016 Updated forecast for severe thunderstorm watch. && .SHORT TERM...(This evening through Saturday) Issued at 335 PM CDT Fri Jul 29 2016 A bit of a tricky forecast going into the rest of the afternoon and overnight. Models are very inconsistent with the timing and placement of convection. Have opted to stick with a fairly similar forecast to the previous forecast with the best chance of thunderstorms across the north and western counties (mainly north of I-80). While an isolated storm could develop south of I-80, confidence is not high for this location and therefore, have dropped pops below 20 percent. As we head into the overnight period, the thinking is that the greatest precipitation location will shift from the northern/western counties to the eastern counties (east of US- 83)as a very weak upper level wave slides over northern and eastern Nebraska. Severe potential with these storms tonight is low, but heavy rain, small hail, and gusty winds are still possible. Overnight lows will drop into the low 60s for all locations. Current thinking is that after about 6am, the majority of the showers will have either diminished or moved eastward. However, a slight chance for precipitation will stick around across the eastern CWA through Saturday as some showers try to develop out of southern South Dakota. For the remainder of the CWA (south and west), dry conditions and partly cloudy skies will dominate. High temperatures for everybody will be in the mid-80s. .LONG TERM...(Saturday night through Friday) Issued at 335 PM CDT Fri Jul 29 2016 Models have been all over with waves moving through northwest flow the last several days and while I have confidence in the general features with the forecast the timing and onset of precipitation I do not have good confidence in. Upper closed low over western Canada will continue to deepen into the Pacific northwest tonight sharpening the ridge ahead of it and allowing the ridge to the south to build back into the northern plains. As the ridge builds temperatures aloft will warm. Precipitation will continue over eastern portions of the CWA Saturday evening...generally east of highway 83. Southerly flow and cloud cover will keep the lows in the mid to upper 60s. Dewpoints similar and with upslope flow and clearing skies late the argument could be made for some stratus and fog similar to this mornings. Will defer to later forecasts. Gusty southerly flow on Sunday with temperatures rising into the upper 80s and lower 90s. Warmer temperatures aloft will keep atmosphere capped until wave moves across western Nebraska through the evening. Similar scenario on Tuesday with highs in the lower 90s and late afternoon into evening thunderstorms over the eastern zones. Better chances Thursday as we get on the backside of upper closed low over south central Canada and a cool front pushes south across northern plains into western Nebraska. Highs in the 90s wednesday and the 80s on Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1237 PM CDT Fri Jul 29 2016 Showers and thunderstorms are expected to develop again late this afternoon and early evening. Development will start off in the northern portions of Nebraska by late afternoon and slowly develop further south. Therefore have included a mention of thunderstorms near KVTN starting around 22Z. Have added showers and thunderstorms to the aviation forecast across the KLBF terminal starting around 00Z. Uncertainty still remains how widespread these showers can become. Will just keep vicinity storms in the forecast for now until it becomes more clear if these showers will become widespread. Otherwise, stratus develops across both sites towards daybreak bringing ceilings down below 2000 feet. VFR conditions slowly return by mid-morning Saturday. && .LBF Watches/Warnings/Advisories... None. && UPDATE...Power SHORT TERM...Kulik LONG TERM...Power AVIATION...Kulik
Hazardous weather outlook, Jul 29, 2:51 PM MDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 351 PM CDT FRI JUL 29 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 351 PM CDT FRI JUL 29 2016 /251 PM MDT FRI JUL 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE THIS AFTERNOON AND THIS EVENING. THE AREA OF CONCERN IS GENERALLY WEST OF A MERRIMAN TO BIG SPRINGS LINE. THE THUNDERSTORM POTENTIAL WILL THEN SHIFT EASTWARD OVERNIGHT, IMPACTING MAINLY EAST OF US-83 IN THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE SATURDAY EVENING. THE AREA OF CONCERN IS GENERALLY ALONG AND WEST OF A LINE FROM VALENTINE TO BREWSTER AND OCONTO. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE ARE POSSIBLE SUNDAY EVENING. THE AREA OF CONCERN IS GENERALLY ALONG AND NORTH OF A LINE FROM HAY SPRINGS TO BROWNLEE AND ONEILL. HEAT WAVE CONDITIONS WILL SET IN MONDAY AND TUESDAY. HEAT INDICES IN THE UPPER 90S TO NEAR 100 ARE POSSIBLE. THE HEAT WAVE COULD LAST INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) KULIK
In the hours before
Local storm report, Jul 29, 3:49 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
449 PM CDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 5 N OSHKOSH 41.48N 102.34W
07/29/2016 E0.88 INCH GARDEN NE PUBLIC
&&
JGOMEZSpecial weather statement, Jul 29, 4:15 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 415 PM MDT FRI JUL 29 2016 NEZ004-292300- SHERIDAN NE- 415 PM MDT FRI JUL 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SHERIDAN COUNTY UNTIL 500 PM MDT... AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HAY SPRINGS...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GORDON...RUSHVILLE...HAY SPRINGS...CLINTON...LONE BUTTE... INTERSECTION OF HIGHWAY 27 AND MILLS ROAD... METCALF STATE WILDLIFE MANAGEMENT AREA... HIGHWAY 27 CROSSING THE NIOBRARA RIVER...BILLYS LAKE... MOUNT MARIA AND INTERSECTION OF BEAVER CREEK ROAD AND WHITE CLAY CREEK ROAD. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 77 AND 111. HIGHWAY 250 BETWEEN MILE MARKERS 40 AND 48. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4269 10274 4287 10273 4291 10209 4243 10208 TIME...MOT...LOC 2214Z 273DEG 22KT 4278 10262 POWER
Local storm report, Jul 29, 4:41 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
541 PM CDT FRI JUL 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 5 NW RUSHVILLE 42.76N 102.54W
07/29/2016 E0.88 INCH SHERIDAN NE PUBLIC
PEA TO NICKLE SIZE HAIL.
&&
JGOMEZThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:25 PM MDT | Special Weather Statement | LBF | Loup | 50 min |
| Jul 28, 7:50 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer, Loup | 25 min |
| Jul 28, 8:10 PM MDT | Special Weather Statement | LBF | Loup | 50 min |
| Jul 28, 8:28 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Jul 28, 9:12 PM MDT | Special Weather Statement | LBF | Sherman | 48 min |
| Jul 28, 9:44 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 31 min |
| Jul 29, 3:02 PM MDT | Severe Thunderstorm Warning | LBF | Garden, Keith | 73 min |
| Jul 29, 4:15 PM MDT | Special Weather Statement | LBF | Sheridan | 45 min |
| Jul 29, 4:30 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 30 min |
| Jul 29, 4:52 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 23 min |
| Jul 29, 5:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 32 min |
| Jul 29, 5:30 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 30 min |
| Jul 29, 5:43 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.